New York, 2013

Flash Flooding in New York, July 5, 2013

July 5, 2013 · NWS ALY · 2 events in 1 county or zone

A very warm and humid air mass was in place over the region on Friday, July 5th. This allowed the atmosphere to become quite unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place over the region on Friday, July 5th. This allowed the atmosphere to become quite unstable. A weak upper level disturbance passing close to the region, along with daytime heating, allowed showers and thunderstorms to develop during the afternoon and evening hours. As these showers and thunderstorms repeatedly tracked over Washington County, small streams and creeks were overwhelmed by the rainfall, causing flash flooding to occur. Several roads were closed as a result of the flooding. By the late evening, thunderstorms dissipated and water quickly receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 5, 3:45 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 5, 3:45 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT FRI JUL 5 2013

.SYNOPSIS...
THE BERMUDA HIGH WILL BE JUST EAST OF THE MID ATLANTIC
REGION THE NEXT SEVERAL DAYS. THIS HIGH WILL KEEP HOT AND HUMID
WEATHER OVER THE NORTHEAST FOR THE REMAINDER OF HOLIDAY WEEKEND.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...MAINLY IN THE AFTERNOON AND EARLY EVENING HOURS. SOME
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THUNDERSTORMS
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 430 PM EDT...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO
OVERSPREAD MAINLY PORTIONS NORTH AND WEST OF THE FORECAST AREA AS
A WEAK UPPER-LEVEL IMPULSE AND LAKE BREEZE BOUNDARY ACT IN CONCERT
AS THE TRIGGERING MECHANISM. SOME SHOWERS AND THUNDERSTORMS HAVE
EVEN POPPED UP AS FAR EAST AS THE CAPITAL DISTRICT...MAINLY A
RESULT OF DAYTIME HEATING. SO FAR THESE STORMS HAVE REMAINED BELOW
SEVERE LIMITS...ALTHOUGH A FEW SPECIAL WEATHER STATEMENTS HAVE
BEEN ISSUED FOR SOME STRONGER STORMS.

THE STORM PREDICTION CENTER CONTINUES TO PLACE AREAS NORTH AND WEST
OF THE GREATER CAPITAL DISTRICT IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH THE PRIMARY THREAT BEING FOR DAMAGING WINDS 58
MPH OR GREATER.

LATEST SPC MESOANALYSIS INDICATES MODERATE/STRONG INSTABILITY
ACROSS THE FORECAST AREA RANGING FROM 1500-2000+ J/KG UNDER A
MODEST DEEP LAYER SHEAR ENVIRONMENT OF AROUND 30 KNOTS. INHIBITING
SEVERE POTENTIAL HOWEVER ARE WEAK MIDLEVEL LAPSE RATES GENERALLY
LESS THAN 6 C/KM AND WARM 500 HPA TEMPS IN THE -6 TO -8C RANGE.
WITH FREEZING LEVELS ALSO AROUND 15KFT AND A SKINNY CAPE PROFILE
IN THE HAIL GROWTH ZONE OF -10 TO -30C PER THE 12Z KALB
SOUNDING...THIS WOULD SUGGEST THAT UPDRAFTS WOULD HAVE TO REACH
WELL INTO THE 40KFT RANGE TO SUPPORT LARGE HAIL. FURTHER LIMITING
SEVERE POTENTIAL IS THE MARGINAL SHEAR PROFILE...WHICH GIVEN A
WEAK FORCING ENVIRONMENT MAINLY TRIGGERED BY DIURNAL
DESTABILIZATION...WOULD NOT SUPPORT UPDRAFTS CAPABLE OF SUSTAINED
ORGANIZATION/LONGEVITY.

WITH PWATS IN THE 1.5-2.O INCH RANGE AND HIGH FREEZING
LEVELS...VERY EFFICIENT WARM RAIN PROCESSES WILL DOMINATE THIS
AFTERNOON WITH ANY THUNDERSTORM CAPABLE OF HEAVY RAINFALL THAT
COULD CAUSE ISOLATED FLASH FLOODING GIVEN THE SATURATED SOILS
ACROSS THE FORECAST AREAS. HOWEVER...CANNOT RULE AN ISOLATED
THUNDERSTORM OR TWO WITH GUSTY WINDS AS PRECIP LOADING OVERWHELMS
ANY DEEPER CONVECTION THAT DEVELOPS.

IT WILL CONTINUE TO BE HOT AND HUMID THIS AFTERNOON...WITH HEAT
INDICES REACHING INTO THE MID TO UPPER 90S...SO STAY COOL IF
PARTICIPATING IN OUTDOOR ACTIVITIES TODAY. HIGH TEMPERATURES WILL
RANGE FROM THE LOWER 80S IN NORTHWEST ZONES TO THE LOWER 90S IN
THE MID HUDSON VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL BE THE
NORM AS A HOT AND HUMID AIRMASS REMAINS IN PLACE ACROSS THE
REGION.

TONIGHT...ANY ONGOING CONVECTIVE ACTIVITY SHOULD DIMINISH BY
MIDNIGHT WITH THE LOSS OF DAYTIME HEATING AND DECREASING
INSTABILITY. PARTLY CLOUDY SKIES WILL REPLACE ANY REMNANT CONVECTION
AND WITH LIGHT WINDS IN PLACE COMBINED WITH SATURATED SOILS...PATCHY
FOG SHOULD AGAIN REDEVELOP TONIGHT. LOW TEMPERATURES WILL CONTINUE
TO BE MUGGY ESPECIALLY IN VALLEY LOCATIONS GENERALLY RANGING FROM
THE MID 60S IN PORTIONS OF THE ADIRONDACKS TO THE LOWER 70S IN THE
MID-HUDSON VALLEY.

SATURDAY THROUGH SUNDAY...THE BERMUDA HIGH SLOWLY BEGINS TO TRICKLE
SOUTHWARD DURING THE HOLIDAY WEEKEND...ALLOWING FOR SOME LEEWAY IN
THE UPPER-LEVEL FLOW PATTERN. THIS LAX IN RIDGING WILL ALLOW FOR
SLIGHT ZONAL FLOW ALOFT AND THE PASSAGE OF A SURFACE TROUGH DURING
THE AFTERNOON HOURS SATURDAY. THIS SURFACE TROUGH WILL PROVIDE THE
FOCUS FOR ANOTHER ROUND OF ISOLATED TO SCATTERED AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA.

THE STORM PREDICTION CENTER CURRENTLY HAS THE REGION OUTLINED IN A
SEE TEXT SATURDAY FOR SEVERE THUNDERSTORMS. WITH LITTLE CHANGE IN
THE INGREDIENTS NEEDED FOR SEVERE CONVECTION...INSTABILITY AROUND
1500-2500 J/KG COUPLED WITH 30-40 KNOTS OF SHEAR IN A WEAK MIDLEVEL
LAPSE RATE ENVIRONMENT...THE THREAT FOR A WIDESPREAD SEVERE EVENT
APPEARS MINIMAL AT THIS TIME. ANY THUNDERSTORMS THAT DO FORM HOWEVER
WILL BE CAPABLE OF HEAVY RAINFALL THAT COULD LEAD TO ISOLATED FLASH
FLOODING OVER ALREADY SATURATED SOILS AS PWATS CONTINUE TO RUN IN
THE 1.5-2.0 INCH RANGE...IN AN ENVIRONMENT PROMOTING EFFICIENT WARM
RAIN PROCESSES WHERE FREEZING LEVELS EXCEED 14+ KFT.

HIGH TEMPERATURES SATURDAY LOOK TO BE THE HOTTEST OF THE HOLIDAY
WEEKEND...GENERALLY RANGING FROM THE LOWER 80S TO LOW 90S IN
PORTIONS OF THE MID-HUDSON VALLEY. HEAT INDICES WILL BE IN THE
95-100 RANGE...WITH A COUPLE SPOTTY 100+ HEAT INDICES POSSIBLE. WILL
HOLD OFF ON HEAT ADVISORIES FOR NOW DUE TO EXPECTED ISOLATED 100+
READINGS...NEVERTHELESS IT WILL FEEL OPPRESSIVE OUTSIDE REGARDLESS.

CONVECTION WILL AGAIN DIMINISH SATURDAY NIGHT WITH THE LOSS OF
DAYTIME HEATING WITH PARTLY CLOUDY SKIES AND PATCHY FOG AGAIN
POSSIBLE. LOWS WILL CONTINUE TO BE MUGGY GENERALLY RANGING FROM THE
MID 60S TO NEAR 70.

SUNDAY WILL BE THE SAME STORY AS SATURDAY...WITH ADDITIONAL ISOLATED
TO SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. WITH
TROPICAL MOISTURE STILL IN PLACE...THUNDERSTORMS WILL BE CAPABLE OF
LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING. HIGHS SUNDAY
WILL AGAIN REACH THE LOW 90S IN VALLEY LOCATIONS SO PLEASE STAY COOL
IF OUTSIDE THIS HOLIDAY WEEKEND.

SUNDAY NIGHT INTO MONDAY...FORECAST CONFIDENCE WANES TO START THE
WORK WEEK AS MODEL GUIDANCE HINTS AT A SHORTWAVE TROUGH AND FRONTAL
BOUNDARY APPROACHING FROM THE GREAT LAKES REGION. THE 12Z GFS/ECMWF
STRUGGLE RESOLVING HOW THIS FEATURE INTERACTS WITH THE BERMUDA
HIGH...WHICH WOULD HAVE IMPLICATIONS REGARDING SENSIBLE WEATHER
ACROSS THE FORECAST AREA. FOR NOW HAVE GONE WITH HIGH CHANCE POPS
DURING THE DAY MONDAY FOR A MORE ROBUST CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SOME AGREEMENT IN THE GUIDANCE AND ENSEMBLES FOR THE CURRENT TROUGH
IN THE MIDWEST TO MAKE EASTWARD PROGRESS AND AFFECT THE REGION BUT
IN A LESS AMPLIFIED AND LESS DYNAMIC STATE.  STILL...COVERAGE OF
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD STILL BE INCREASED
THROUGH MONDAY NIGHT...THEN FLAT RIDGING SETS UP OVER THE REGION
TUESDAY. EVEN WITH THE FLAT UPPER RIDGING...THE ATMOSPHERE OVER THE
REGION SHOULD BE MOIST AND UNSTABLE. SO...KEEPING JUST SCATTERED
THUNDERSTORMS IN THE FORECAST...ALTHOUGH ODDS FAVOR MOST AREAS
STAYING DRY.

A LITTLE LESS AGREEMENT IN GUIDANCE AS TO THE EVOLUTION OF ANOTHER
UPPER IMPULSE DROPPING OUT OF CANADA AND THE GREAT LAKES TOWARD THE
REGION WEDNESDAY THROUGH FRIDAY.  THERE ARE TIMING AND TRACK
DIFFERENCES...BUT IN GENERAL...COVERAGE OF SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD SLOWLY INCREASE WEDNESDAY THROUGH FRIDAY...BUT
AGAIN...SHOULD BE SCATTERED SO NOT ALL AREAS WILL BE WET EACH DAY.
CLOUD COVER SHOULD BE SCATTERED IN THE MORNINGS...THEN MOSTLY CLOUDY
TO CLOUDY IN THE VICINITY OF AFTERNOON AND EVENING THUNDERSTORMS.

WITH THE ATMOSPHERE CONTINUING TO BE WARM AND HUMID THROUGH THE
PERIOD...ALONG WITH SOME SUNSHINE OUTSIDE OF SCATTERED CONVECTION...
HIGHS WELL INTO THE 80S TO AROUND 90 EACH DAY THROUGH FRIDAY WITH
LOWS IN THE 60S TO AROUND 70. IF THE SYSTEM APPROACHING ON FRIDAY IS
STRONGER AND MORE PROXIMATE TO OUR REGION...THEN MORE CLOUDS...
COVERAGE OF SHOWERS AND THUNDERSTORMS...AND SLIGHTLY COOLER
TEMPERATURES.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE TAF SITES
INTO THE EVENING...HOWEVER ISOLATED TO WIDELY SCATTERED SHRA/TSRA
ARE POSSIBLE. THE BETTER CHANCES AROUND 30 PERCENT...WILL BE FOR
THE KALB/KPSF/KGFL TERMINALS...WHILE ONLY 20 PERCENT FOR KPOU.
THEREFORE HAVE MENTION OF VCSH FROM 18Z THROUGH 01Z FOR
KALB/KPSF/KGFL BUT COVERAGE NOT EXPECTED TO BE ENOUGH FOR A
MENTION AT KPOU. ANY SHRA/TSRA WILL HAVE THE POTENTIAL TO PRODUCE
BRIEF GUSTY WINDS AND IFR/MVFR CONDITIONS. CONVECTION WILL
DIMINISH AFTER DARK.

SOME FOG WILL BE POSSIBLE OVERNIGHT...MAINLY AT KGFL. KPSF/KALB ARE
EXPECTED TO HAVE A SLIGHT SOUTHERLY BREEZE PERSISTING MUCH OF THE
NIGHT. NO FOG IS EXPECTED AT KPOU UNLESS AN ISOLATED SHOWER OR
T-STORM MOVES ACROSS THE TERMINAL...WHICH WOULD RESULT IN WET GROUND
AND BETTER POTENTIAL FOR FOG FORMATION.

OUTLOOK...
SAT-TUE...MAINLY VFR. ISOLD TO SCT AFTERNOON TO EARLY EVENING
SHRA/TSRA. POSSIBLE LATE NIGHT AND/OR EARLY MORNING FOG/LOW STRATUS
WITH MVFR/IFR POSSIBLE.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES ARE EXPECTED OVER THE NEXT SEVERAL DAYS.

FUELS CONTINUE TO REMAIN SATURATED FROM RECENT SHOWER/THUNDERSTORM
ACTIVITY. THERE WILL CONTINUE TO BE A CHANCE FOR AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS FOR THE NEXT SEVERAL DAYS AS THE BERMUDA
HIGH KEEPS A HOT AND HUMID AIRMASS ENTRENCED OVER THE REGION.

NORMAL RH RECOVERIES EACH NIGHT BETWEEN 80 TO 100 PERCENT WILL ALLOW
FOR WIDESPREAD DEW FORMATION. DAYTIME RH VALUES WILL GENERALLY BE IN
THE 40 TO 60 PERCENT RANGE.

&&

.HYDROLOGY...
THE MOHAWK RIVER AT UTICA CONTINUES TO EXPERIENCE MINOR FLOODING.
THE RIVER AND CREEK FLOWS NEAR THE WEST CENTRAL MOHAWK RIVER ARE
EXPECTED TO GRADUALLY RECEDE INTO THE WEEKEND...UNLESS ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OCCUR OVER OR NEAR THE BASIN.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE HOLIDAY WEEKEND. A MOIST AND HUMID AIR MASS WILL ALLOW
ANY SHOWER OR THUNDERSTORM TO BE CAPABLE OF PRODUCING LOCALLY
HEAVY DOWNPOURS...AND A QUICK INCH OR MORE OF RAINFALL DUE TO THE
ANOMALOUS PRECIPITABLE WATER VALUES.

THERE WILL BE A CONTINUED THREAT FOR ISOLATED FLASH FLOODING...AS
WELL AS FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. NO FLASH
FLOOD WATCHES ARE BEING ISSUED DUE TO THE EXPECTED ISOLATED NATURE
OF ANY FLOODING. IT IS ALSO DIFFICULT TO DETERMINE WHERE THE
HEAVIEST RAINFALL WILL OCCUR.

WHILE ADDITIONAL FLOODING IS NOT ANTICIPATED ON ANY MAIN STEM RIVER
POINTS...LOCALLY SHARP RISES ARE POSSIBLE DUE TO ANY CONVECTION THAT
MAY OCCUR OVER THE NEXT SEVERAL DAYS...ESPECIALLY FOR THOSE POINTS
THAT ARE MORE FLASHIER IN NATURE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IRL
NEAR TERM...IRL
SHORT TERM...IRL
LONG TERM...NAS
AVIATION...JPV
FIRE WEATHER...IRL
HYDROLOGY...IRL
Hazardous weather outlook, Jul 5, 3:50 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
450 PM EDT FRI JUL 5 2013

CTZ001-013-MAZ001-025-NYZ060-061-063>066-061100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
450 PM EDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND THE TACONICS IN EAST
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. AN ISOLATED THUNDERSTORM OR TWO COULD PRODUCE BRIEF
GUSTY WINDS...AND VERY HEAVY RAINFALL FOR ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038>043-047>054-058-059-082>084-VTZ013>015-061100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
450 PM EDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS PLACED THE
REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS OF 58 MPH OR GREATER. AN ISOLATED
THUNDERSTORM OR TWO COULD PRODUCE DAMAGING WINDS OF 58 MPH OR
GREATER...BUT THE LARGER THREAT WILL BE VERY HEAVY RAINFALL FOR
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 5, 4:53 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT FRI JUL 5 2013

NYZ053-054-084-VTZ013>015-052300-
BENNINGTON VT-SOUTHERN WASHINGTON NY-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-WESTERN WINDHAM VT-EASTERN WINDHAM VT-
553 PM EDT FRI JUL 5 2013

...A STRONG THUNDERSTORM IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HOOSICK
FALLS...OR ABOUT OVER HOOSICK FALLS...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF BENNINGTON BY 600 PM EDT
SHAFTSBURY BY 610 PM EDT
6 MILES SOUTH OF ARLINGTON BY 615 PM EDT
STRATTON BY 640 PM EDT
WEST WARDSBORO BY 645 PM EDT
TOWNSHEND AND 8 MILES NORTHWEST OF NEWFANE BY 700 PM EDT

LAT...LON 4299 7257 4276 7342 4304 7349 4324 7271
      4323 7268
TIME...MOT...LOC 2153Z 250DEG 23KT 4294 7330
Special weather statement, Jul 5, 5:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
623 PM EDT FRI JUL 5 2013

NYZ039>041-048>050-082-052300-
MONTGOMERY NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-
623 PM EDT FRI JUL 5 2013

...A STRONG THUNDERSTORM IN

  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR JOHNSTOWN...
OR ABOUT OVER JOHNSTOWN...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
TRIBES HILL BY 630 PM EDT
FORT JOHNSON...BROADALBIN AND AMSTERDAM BY 635 PM EDT
HAGAMAN BY 640 PM EDT
GALWAY AND GLENVILLE BY 650 PM EDT
ROCK CITY FALLS BY 700 PM EDT

LAT...LON 4311 7375 4278 7387 4292 7448 4315 7446
TIME...MOT...LOC 2223Z 272DEG 31KT 4300 7435
Special weather statement, Jul 5, 5:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
635 PM EDT FRI JUL 5 2013

NYZ041-083-084-052300-
SOUTHERN WASHINGTON NY-SOUTHEAST WARREN NY-NORTHERN SARATOGA NY-
635 PM EDT FRI JUL 5 2013

...A STRONG THUNDERSTORM IN

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CORINTH...OR
ABOUT 9 MILES NORTH OF SARATOGA SPRINGS...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF WEST GLENS FALLS BY 645 PM EDT
7 MILES SOUTH OF GLENS FALLS BY 650 PM EDT
FORT EDWARD BY 655 PM EDT
7 MILES SOUTH OF HUDSON FALLS BY 700 PM EDT

LAT...LON 4341 7360 4311 7352 4311 7391 4328 7390
TIME...MOT...LOC 2235Z 265DEG 22KT 4320 7376
Special weather statement, Jul 5, 5:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
644 PM EDT FRI JUL 5 2013

VTZ013>015-052345-
BENNINGTON VT-WESTERN WINDHAM VT-EASTERN WINDHAM VT-
644 PM EDT FRI JUL 5 2013

...A STRONG THUNDERSTORM IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 9 MILES NORTH OF
STAMFORD...OR ABOUT 7 MILES EAST OF BENNINGTON...AND MOVING EAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF READSBORO BY 700 PM EDT
WILMINGTON BY 710 PM EDT
BRATTLEBORO...GUILFORD CENTER AND 7 MILES NORTHWEST OF VERNON BY 745
PM EDT

PONDING OF WATER ON ROADWAYS AND STANDING WATER IN LOW LYING AREAS
IS ALSO POSSIBLE DUE TO VERY HEAVY RAIN.

LAT...LON 4276 7322 4298 7315 4296 7252 4292 7252
      4290 7252 4288 7255 4281 7254 4276 7247
      4273 7246
TIME...MOT...LOC 2244Z 277DEG 18KT 4288 7304
Special weather statement, Jul 5, 5:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
656 PM EDT FRI JUL 5 2013

NYZ041-084-VTZ013-014-052330-
BENNINGTON VT-SOUTHERN WASHINGTON NY-NORTHERN SARATOGA NY-
WESTERN WINDHAM VT-
656 PM EDT FRI JUL 5 2013

...A STRONG THUNDERSTORM IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS UP
TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 9 MILES NORTHWEST OF GREENWICH...OR ABOUT 8 MILES NORTHEAST
OF SARATOGA SPRINGS...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
GREENWICH BY 710 PM EDT
8 MILES NORTH OF CAMBRIDGE BY 725 PM EDT
SALEM BY 730 PM EDT

LAT...LON 4326 7295 4298 7298 4302 7371 4321 7373
TIME...MOT...LOC 2256Z 272DEG 21KT 4314 7362
Special weather statement, Jul 5, 6:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
705 PM EDT FRI JUL 5 2013

NYZ041-049-050-053-054-084-060000-
SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
705 PM EDT FRI JUL 5 2013

...A STRONG THUNDERSTORM IN

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
UP TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GALWAY...OR ABOUT 11 MILES NORTH OF SCOTIA...AND MOVING
EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
BURNT HILLS AND 9 MILES NORTH OF ALPLAUS BY 710 PM EDT
BALLSTON SPA BY 715 PM EDT
ROUND LAKE AND 8 MILES NORTH OF CLIFTON PARK BY 720 PM EDT
MECHANICVILLE BY 730 PM EDT
6 MILES NORTHWEST OF HOOSICK FALLS BY 800 PM EDT

LAT...LON 4299 7329 4280 7331 4287 7407 4305 7403
TIME...MOT...LOC 2305Z 273DEG 24KT 4298 7394

The radar

The Albany radar (KENX), 89 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 5, 6:30 PM EST to 9:00 PM EST
Where
Washington County, 0.19 mi NW of Hudson Falls to 0.5 mi NE of Hudson Falls
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.302, -73.583

Several streets, including portions of John Street and State Route 196, in Hudson Falls were closed due to flash flooding from heavy rainfall.

Flash Flood, Washington

When
July 5, 6:50 PM EST to 9:00 PM EST
Where
Washington County, 1.19 mi WSW of Center Falls to 1.34 mi ENE of Center Falls
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.095, -73.493

Several roads in Greenwich and Center Falls were closed a result of flash flooding from heavy rainfall, including State Route 29 and Prospect Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459845, 459846.